DRUG OF THE MONTH:TICLID

There seems to be growing interest in Ticlid (ticlopidine hydrochloride) which is designed to reduce the risk of stroke among patients at risk.


In America, Geneva Pharmaceuticals, the distributor of Ticlid, has issued a “Dear Doctor. . .” letter but, significantly, has addressed it to “Dear concerned health professional”.


The concern seems to be caused by the large number of side effects, including severe and fatal blood disorders, that the drug can cause. The most dangerous is the sudden drop in the white blood cell count, a condition called neutropenia, which early trials indicated could affect around 2.4 per cent of patients.


Ticlid is, in any event, only supposed to be given to those who cannot tolerate aspirin, but Geneva Pharmaceuticals is now advising doctors to first screen patients for any possible adverse reaction before prescribing.


As Ticlid causes an adverse reaction in 60 per cent of all users, the chances of it being prescribed have probably just dropped dramatically. The most common reaction is diarrhoea, which affects more than 12 per cent of patients, followed by nausea and dyspepsia (both 7 per cent) while over 5 per cent develop a rash. Rarer, but more serious, conditions caused by the drug have included anaemia, hepatitis, kidney failure and lupus.


But the most worrying side effectseems to be neutropenia. It can often be fatal if undetected and untreated because it lowers the body’s natural resistance to disease. The drug manufacturer Roche Laboratories urges doctors to take blood tests every fortnight for the first three months, the time when neutropenia is most likely to occur.


And, concludes Geneva Pharmaceutical’s letter, if your patient does die, please tell the authorities. OK?

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend